11 August 2009

Continued... Quiet Days


My last blog entry was about my "quietness" or "internalized" days.... but I now need to share more. It's all been temporarily caused by a medication side effect. You see, for decades I've have chronic pain from arthritis and other ailments which cause phases of mild depression, so occasionally I will take anti-depressants - especially when the impact of stress on top of pain and fatigue starts to bother with the quality and function of my daily life.

I've taken many that have worked very well and others that make me feel absolutely terrible. The past few years, Cymbalta has worked but it's very expensive and actually a little too strong. So I sought a replacement two weeks ago and started Lexapro... and needless to say... it quickly made me calm, then quiet, then introverted and then shut down, almost zombie like (except for when I would sleep, I dreamed so vivid I felt confused and stressed out when I woke up). So that's where I was a few days ago. But because of my long history and experience with anti-depressants (and understanding of depression), I figured this all out fast (though it took 6-7 days to get the full bad effect of the medication). I immediately stopped taking it and I'm now slowly crawling out of this zombie state... slowly.

This is something I normally would not share or discuss even if it caused some minor work interruption but I feel it's wrong for me to not share because of my deep empathy and understanding for anyone suffering from depression and similar illnesses. I understand and feel your pain. Not only the pain of the illness but the social complexities. I'm sure you know it is still a "taboo" in our modern society, still widely misunderstood. And even more so because it is hard to treat. Each person is a unique individual and needs unique help. And additionally, each need tremendous empathy and understanding.

(Always feel free and safe to share your story/experience with me.)

2 comments:

Kitsch and Curious Elaine said...

Oh Gretchen, you have been through it, you poor thing!
You're so right, though.I have had bouts of depression over the past ten years or so, and it's always a difficult thing to talk about. I blogged about it last year for the same reason - because I think it's important to be more open about it.

Funnily enough, I think it's more common among bloggers. My theory is that it's something to do with creativity and self-expression.

I hope you're feeling much better now. How awful for you, that the medication which should make you feel better, made you feel worse!

GMoss66 said...

Thank you dear Elaine! I'm almost there... about 50/50. Hopefully, in a day or two it will have all worn off and I can feel back to the myself.

And yes, artists are sensitive people that are prone to depression. It's nice we have the outlet of written word and images. (And the internet to share our experiences.)

xoxo Gretchen